Double reduction of a nonlinear \((2+1)\) wave equation via conservation laws. (English) Zbl 1221.35244

Summary: Conservation laws of a nonlinear \((2+1)\) wave equation \(u_{tt} = (f(u)u_{x})_{x} + (g(u)u_{y})_{y}\) involving arbitrary functions of the dependent variable are obtained, by writing the equation in the partial Euler-Lagrange form. Noether-type operators associated with the partial Lagrangian are obtained for all possible cases of the arbitrary functions. If either of \(f(u)\) or \(g(u)\) is an arbitrary nonconstant function, we show that there are an infinite number of conservation laws. If both \(f(u)\) and \(g(u)\) are arbitrary nonconstant functions, it is shown that there exist infinite number of conservation laws when \(f'(u)\) and \(g'(u)\) are linearly dependent, otherwise there are eight conservation laws. Finally, we apply the generalized double reduction theorem to a nonlinear \((2+1)\) wave equation when \(f'(u)\) and \(g'(u)\) are linearly independent.


35L71 Second-order semilinear hyperbolic equations
35A30 Geometric theory, characteristics, transformations in context of PDEs
Full Text: DOI


[1] Anco, S.C.; Bluman, G.W., Direct construction method for conservation laws of partial differential equations. part II: general treatment, Eur J appl math, 9, 567-585, (2002) · Zbl 1034.35071
[2] Bokhari, Ashfaque H, Dweik, Ahmad Y, Zaman, FD, Kara AH, Mahomed FM. Generalization of the double reduction theory. Nonlinear Anal B, in press. · Zbl 1201.35014
[3] Bessel-Hagen, E., Über die erhaltungssätze der elektrodynamik, Math ann, 84, 258-276, (1921) · JFM 48.0877.02
[4] Bluman, G.W.; Kumei, S., Symmetries and differential equations, (1989), Springer-Verlag New York · Zbl 0698.35001
[5] Ibragimov NH. Transformation groups applied to mathematical physics. Moscow: Nauka; 1983 [English translation by D. Reidel, Dordrecht; 1985].
[6] Ibragimov NH. CRC handbook of lie group. In: Ibragimov NH, editors. Analysis of differential equations, vol. 1. Boca Raton, Florida: CRC Press; 1994.
[7] Ibragimov, N.H.; Kara, A.H.; Mahomed, F.M., Lie-Bäcklund and Noether symmetries with applications, Nonlinear dynam, 15, 115-136, (1998) · Zbl 0912.35011
[8] Kara AH, Mahomed FM. Action of Lie-Backlund symmetries on conservation laws. In: Modern group analysis, vol. VII, Norway; 1997.
[9] Kara, A.H.; Mahomed, F.M., Relationship between symmetries and conservation laws, Int J theor phys, 39, 23-40, (2000) · Zbl 0962.35009
[10] Kara, A.H.; Mahomed, F.M., A basis of conservation laws for partial differential equations, J nonlinear math phys, 9, 60-72, (2002) · Zbl 1362.35024
[11] Kara, A.H.; Mahomed, F.M., Noether-type symmetries and conservation laws via partial Lagrangians, Nonlinear dynam, 45, 367-383, (2006) · Zbl 1121.70014
[12] Khalique, C.M.; Mahomed, F.M., Conservation laws for equations related to soil water equations, Math probl eng, 26, 1, 141-150, (2005) · Zbl 1079.35004
[13] Noether, E., Invariante variationsprobleme, Nachr König. gesell wissen, Göttingen, math phys kl heft, 2, 235-257, (1918), English translation in Transp Theory Stat Phys 1(3);(1971):186-207 · JFM 46.0770.01
[14] Olver, P.J., Application of Lie groups to differential equations, (1993), Springer-Verlag New York
[15] Ovsiannikov, L.V., Group analysis of differential equations, (1982), Academic Press New York · Zbl 0485.58002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.